MAUDE Adverse Event Report: CONMED ELECTROSURGERY SUREFIT DUAL DISPERSIVE ELECTRODE; SUREFIT GROUND PAD

CONMED ELECTROSURGERY SUREFIT DUAL DISPERSIVE ELECTRODE; SUREFIT GROUND PAD
Catalog Number 410-2000
Health Effect - Clinical Code Partial thickness (Second Degree) Burn (2694)
Date of Event 12/10/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
One (1) "used" surefit dual dispersive electrode was returned to conmed corporation for evaluation.The device was examined in the laboratory; a visual inspection noted the pad was folded over itself and the gel was not visible.The electrode pad was carefully separated to examine the gel.Once separated it was observed that there were two pieces of dried skin fixed on the gel and adhesive on opposite sides of the pad.The pieces are apparently from one original piece separated when the pad was unfolded.The skin appears dried and not burned.No evidence of charring or burning was observed.The layer of skin is not thermally burned and no gel char is found.The dried skin pieces were carefully peeled from the gel/adhesive.The electrode was re-examined; no gel abnormalities were observed.No gel delamination or foil exposure was identified.The gel impedance test could not be performed, as the gel has been exposed to air and may have dried during exposure.The device is shown to meet manufacturing specifications.The exact cause of this reported "burn to the patient's right thigh" was unable to be determined, as the returned device met manufacturing specifications with no evidences of tissue thermal burn or gel char noted.The device was manufactured on 01-sep-2015.A review of the device history record for this lot found no discrepancies during the manufacturing process that could have caused or contributed to this reported incident.Of the lot containing (b)(4) units, there were no other similar complaints received.A two (2) year review of product history for this device family showed a total of eight (8) similar reports for patient burns at the dispersive electrode application site.During this same two (2) year time frame, over (b)(4) units were sold worldwide, making the occurrence rate for this failure mode (b)(4).To date, there have been no patient long term adverse effects reported regarding any of the reported incidents.The surefit dual dispersive electrode is intended for use in surgical procedures in which electrosurgery equipment with contact quality monitoring systems are used.Conmed surefit dual dispersive electrodes are designed for use with only those electrosurgical generators equipped with contact quality monitoring systems (ie arm, rem, and nessy, etc.) during electrosurgery and provides a path for rf energy produced at the active electrode to return to the generator.The surefit dual dispersive electrode is for use with all patient populations providing there is sufficient area to ensure full contact of the electrode with the patient's skin.It should be noted that in this instance the returned dispersive electrode exhibited no signs of any thermal burning.The device may have been removed improperly resulting in a skin tear at the application site.The ifu, instructions for use, specifically instructs the end-user, "to remove, gently support the skin surface and slowly peel away the electrode.Rapid removal may cause skin irritation." to reduce the risk of patient burns, the ifu provides the following additional warnings and precautions: failure to achieve good skin contact by the entire adhesive surface of the dispersive electrode may result in electrosurgical burns or poor electrosurgical performance.Heat applied by thermal blankets or other sources are cumulative with heat produced at the dispersive electrode.Choice of application site removed from other heat sources reduces the risk of patient injury.Power output should be limited to 300 watts for less than 60 second activation intervals in order to minimize the potential for patient burns.Always use the lowest power settings to achieve desired surgical effect.During surgery if patient is repositioned re-inspect dispersive electrode and all connections.Do not re-use or re-locate the dispersive electrode after initial application.
 
Event or Problem Description
The end-user facility reported that during a rotator cuff repair procedure, a conmed surefit dispersive electrode was utilized and placed on the patient's right thigh.Reportedly, upon completion of the surgery, and when the dispersive pad was removed, a second degree burn to the patient's right thigh was identified at the site of the dispersive electrode.The "burn" was approximately 1 x 1.5 inches and oval shaped.Treatment to the reported "burn" was silvadene ointment and a non-adherent bandage.There was no report of any long term consequences that resulted from the reported incident.

Brand Name
SUREFIT DUAL DISPERSIVE ELECTRODE
Common Device Name
SUREFIT GROUND PAD
Manufacturer (Section D)
CONMED ELECTROSURGERY
14603 east fremont avenue
centennial CO 80112
MDR Report Key5343595
Report Number3007305485-2015-00036
Device Sequence Number646044
Product Code GEI
UDI-Device Identifier00653405033830
UDI-Public(01)00653405033830
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K120322
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Report Date (Section B) 12/10/2015
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2017
Device Catalogue Number410-2000
Device Lot Number201509014
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/09/2015
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date01/05/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VALLEY LAB ESU - FORCE TWO MODEL
Outcome Attributed to Adverse Event Other;
Patient Age69 YR
Patient Weight68